Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 148, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2024, 11:35 PM CDT for Butler County, Cowley County, Sumner County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2024, 11:35 PM CDT (04:35 UTC)
- Expired
- May 26, 2024, 12:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, KS, Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:26 PM CDT | Tornado Watch | SPC | 11 hr |
| May 25, 9:04 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1483 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1322 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 5:41 PM CDT, 5 hours 54 minutes earlier. Its key messages:
- Severe thunderstorms this evening and overnight
- Drying out Sunday and into Monday
- Next chance for showers and thunderstorm will be mid to late next week
Area forecast discussion, May 25, 5:41 PM CDT, 5 hours 54 minutes before
Area Forecast Discussion National Weather Service Wichita KS 541 PM CDT Sat May 25 2024 .KEY MESSAGES... - Severe thunderstorms this evening and overnight - Drying out Sunday and into Monday - Next chance for showers and thunderstorm will be mid to late next week && .DISCUSSION... Issued at 233 PM CDT Sat May 25 2024 This afternoon and evening forecast is heavily dependent on when quality moisture (Tds >65F) arrives in the region and when the cap breaks. Currently, the moisture is to the south in Eastern OK and into Arkansas. This moisture is currently moving further west into OK as of late morning and is expected to move north into Kansas. This is expected to continue through afternoon today and will serving to help destabilize the atmosphere in CWA. How fast this moisture advection occurs this afternoon is still in question and creates a significant amount of uncertainty for the possibility of thunderstorms this afternoon. To add to this uncertainty, most of the BUFKIT soundings show a decent cap in place over much of South Central and Southeast Kansas this afternoon through sunset. By sunset, the dryline is expected to encroach on the CWA from the west and provide the needed push to kick off the thunderstorm activity. Due to the late arrival of the quality moisture, this dry line will be rather diffuse so the initiation point/location of this thunderstorm activity is difficult to identify. Given this uncertainty and the presence of a decent cap over much of the CWA, it is looking like thunderstorm activity will not start until closer to sunset rather than this afternoon. That said, if an updraft is able to break through, the mid level cap this afternoon, it will grow up scale quickly as the mid and upper level dynamics are very supportive of severe thunderstorms. This will make this a low chance but high impact possibility for this afternoon. As sunset approaches, this will change dramatically with a much higher likelyhood of severe thunderstorm activity. Thunderstorms are expected to develop to the west of the CWA and enter the CWA around sunset. By this time, the moisture will be in place and will create conducive environment for severe thunderstorm activity. Large, damaging hail, damaging winds and with a few strong tornadoes are possible during the evening. This activity will move across the CWA with this thunderstorm activity likely coming together into a more linear or squall line mode as it moves into the I-135 corridor. Once this occurs, high winds (65+ mph) are expected but large hail and an isolated tornado can't be ruled out. This thunderstorm activity is expected to push through the CWA during the overnight with Southeast Kansas likely to see some residual thunderstorm activity Sunday morning but this will be pushing out of the region. Sunday the main area of showers and thunderstorms will push to the east and north. This activity may linger in these areas for much of the afternoon but do not expect severe weather to linger and is expected to push off to the east. Monday high pressure will dominate and keep the shower and thunderstorm activity out of the forecast. Temperatures are expected to remain near normal for this time and through the end of the week. Rain chances increase by mid week and into end of the week. At this time, the best chance for rain look to be toward the end of the week with smaller chances on Wednesday. && .AVIATION /00Z TAFS THROUGH 24Z SUNDAY/... Issued at 541 PM CDT Sat May 25 2024 60+ dew points arrived at the southern terminals late this afternoon and cu popped up as a result of the lower level moisture, diabtic heating and colder and drier air aloft. An upper wave moving through from the southwest, dry line advancing from the west, deep shear of 50+ knots and moderate to strong instability will all combine for the potential for scattered to widespread strong to severe thunderstorms from near issuance time at KRSL and KGDB to 06z at KCNU. Gusts to 50+, hail greater than an inch and tornadoes are all possible along with MVFR and brief IFR flying conditions. Best chances of thunderstorms looks to be at KICT, KHUT and KNU, closer to the higher dew points, so will put Tempo thunderstorm groups in there. In fact, radar was showing two supercells, that were just southeast of Dodge City, moving northeast toward Hutchinson and Wichita and set to be nearby shortly after 01z. As the complex low pressure system moves away Sunday morning, flying conditions will improve and winds will shift to the southwest and later northwest. Winds away from convection will be mostly from the south and southeast with gusts to around 25 knots over the eastern terminals and 30+ knots over western ones. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...ELM AVIATION...MK
Hazardous weather outlook, May 25, 3:19 PM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 319 PM CDT Sat May 25 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 319 PM CDT Sat May 25 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Storms are expected to develop over Western Oklahoma and Western Kansas late this afternoon or early evening, affecting the area generally after 6 pm. Very large hail up to baseball size and damaging winds to 75 mph will be possible with any storm that is able to develop this evening. The highest tornado potential looks to be generally along and south of Highway 400 between 6 pm and 10 pm. Additionally, very heavy rain is likely with these storms which may cause localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms are expected to return to return to the forecast for Tuesday night through Friday with at least some strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, May 25, 9:41 PM CDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
941 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Hail 5 N Lincoln 39.12N 98.15W
05/25/2024 E0.75 Inch Lincoln KS Emergency Mngr
&&
JWKLocal storm report, May 25, 9:47 PM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
947 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM Non-Tstm Wnd Gst 2 SW Salina 38.79N 97.65W
05/25/2024 M63 MPH Saline KS ASOS
&&
JWKSpecial weather statement, May 25, 9:48 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
948 PM CDT Sat May 25 2024
KSZ051-260330-
McPherson KS-
948 PM CDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MCPHERSON COUNTY THROUGH
1030 PM CDT...
At 948 PM CDT, Doppler radar was tracking a strong thunderstorm just
west of Mcpherson, moving east-northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mcpherson, Galva, Canton, Mcpherson Airport, and Roxbury.
This includes Interstate 135 between Mile Markers 57 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for central
Kansas.
&&
LAT...LON 3837 9737 3828 9777 3844 9784 3859 9737
TIME...MOT...LOC 0248Z 241DEG 36KT 3838 9772
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
DARMOFALLocal storm report, May 25, 10:02 PM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1002 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM Hail 1 N Mcpherson 38.39N 97.66W
05/25/2024 M0.88 Inch McPherson KS NWS Employee
&&
BaergLocal storm report, May 25, 10:21 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1021 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM Tstm Wnd Gst 5 NE Lincoln 39.09N 98.08W
05/25/2024 E60 MPH Lincoln KS Trained Spotter
50-60 mph wind gust and penny-sized hail
reported.
&&
JWKLocal storm report, May 25, 10:34 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Wichita KS
1034 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM Hail 2 N Durham 38.51N 97.23W
05/25/2024 M0.75 Inch Marion KS Law Enforcement
&&
JWKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:15 PM CDT | Tornado Warning | ICT | Harper | 45 min |
| May 25, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 30 min |
| May 25, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 34 min |
| May 25, 8:17 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 36 min |
| May 25, 8:23 PM CDT | Areal Flood Warning | ICT | Sedgwick | 106 min |
| May 25, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 48 min |
| May 25, 8:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 35 min |
| May 25, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 21 min |
| May 25, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 28 min |
| May 25, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 20 min |
| May 25, 9:47 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 22 min |
| May 25, 9:48 PM CDT | Special Weather Statement | ICT | McPherson | 42 min |
| May 25, 10:12 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 33 min |
| May 25, 11:51 PM CDT | Tornado Warning | ICT | Cowley | 43 min |
| May 26, 12:24 AM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 56 min |
| May 26, 1:08 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 37 min |
| May 26, 1:36 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 54 min |
| May 26, 6:59 PM CDT | Special Weather Statement | ICT | Marion | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.